Alert archive / New Mexico / Flash Flood Warnings in 2021

Flash Flood Warning 21, NWS El Paso, TX

July 15, 2021Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 15, 2021, 2:30 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 2:30 PM MDT (20:30 UTC)
Expired
Jul 15, 2021, 5:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 187 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS54 KEPZ 152030
FFWEPZ
NMC017-152330-
/O.NEW.KEPZ.FF.W.0021.210715T2030Z-210715T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
230 PM MDT Thu Jul 15 2021

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  North Central Grant County in southwestern New Mexico...

* Until 530 PM MDT.

* At 230 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sapillo Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are numerous of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3295 10828 3303 10819 3304 10819 3297 10813
      3290 10820

FLASH FLOOD...RADAR INDICATED

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 11:47 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 15, 11:47 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1147 AM MDT Thu Jul 15 2021

.AVIATION...18Z TAF CYCLE...
Mostly VFR conditions at area TAF sites are expected through the
period. Brief periods of SHRA/TSRA will be possible mainly near
KTCS and KDMN between 20Z and 04Z, when MVFR to IFR conditions are
possible. Mountain areas and areas west of KDMN may see more
extensive Shower and storm coverage with low ceilings and reduce
visibility over the higher terrain. Erratic gust surface winds
will occur near storms. Otherwise, winds will be generally from
the S and SW with speeds AOB 12, except near storms

&&

.PREV DISCUSSION...518 AM MDT Thu Jul 15 2021...

.SYNOPSIS...
An uptick in moisture will give way to showers and thunderstorms
activity across much of the area through the weekend. Heavy down
pours are possible, which could lead to localized flooding in low
lying areas and areas that have pour drainage. Showers and
thunderstorms chances will continue into next week with cooler
than normal high temperatures through the period.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
An active weather pattern is expected today. There are already a
couple of showers occurring in the northern portions of Sierra county
this morning. This activity is expected to continue over the next
couple of hours.

Water vapor satellite imagery shows a plume of moisture extending
from the East Pacific through the Great Lakes area. This plume
matches with an elongated upper trough with its axis from the Great
Lakes towards the Desert Southwest. Meanwhile, an upper high
strengthening over SoCal will push this plume east into western New
Mexico. Moisture content is increasing as we speak (or rather
write), with precip water values from 1.25-1.7 inches between the
GFS and NAM models for western NM, values will be down to an inch
east of the Rio Grande. Surface dewpoints are also high in the 55 to
60 F range west of the river, and 45-55 to the east. Furthermore,
the environment remains unstable with MUCAPE up to 1000 J/kg in the
west. Thus, we have a flash flood watch for the Gila region and the
Black Range and extending south towards the NM Bootheel. Any storm
in this area will be capable of producing heavy rain that could lead
to flash flooding of small creeks, arroyos, and low lying areas
including low water crossings. In addition, some of these storms may
be capable of producing gusty winds due to steep lapse rates and
DCAPES between 700-1100 J/kg.

The most intense storms are expected to occur during the afternoon
and early evening hours. Convective activity will start in the
mountains early this afternoon, and subsequently spreads towards the
lowlands by the mid-afternoon. Storms in the lowlands will be harder
to pin-point as they will depend on the development of outflow
boundaries. Orographics will play a role in lifting some storms in
the lowlands too. Therefore, I kept lower POP's as my confidence is
lower. Also there is a possibility for some showers to persist well
into the evening and the overnight period as seen with some members
of the HREF which is another reason why decided to keep low POPs
tonight.

Temperatures today will continue to be warm, but below normal due to
cloud cover in the area, especially over southwestern NM. Temps will
be near normal in far west TX this afternoon. By tonight, clouds
associated to convective debris will lead to above normal
temperatures areawide.

&&

.LONG TERM...Friday through Wednesday night...
A ridge of high pressure will amplify over the western half of
the country while a trough strengthens over the eastern half of
the country that will maintain sufficient instability across CWA
for the development of showers and thunderstorms. Additionally,
abundant moisture, diurnal heating and orographic lift will aid in
afternoon and evening thunderstorms. On Friday, storms will first
develop across the mountains then across the lowlands due to
outflow boundaries created by maturing storms. The winds will be
generally light to moderate and from the east southeasterly;
however, the strength of the winds may increase due to gust
fronts. The precipitable water values will range between 1.2 and
1.5 inches enough for heavy downpour that could lead to locally
isolated flooding especially if storm cells do not move out from
an area that quickly. I'm not anticipating a huge washout by the
end of the week as the storms look to be isolated to scattered.
The highs on Friday will be slightly below the normal for this
time of the year for most areas.

By this weekend, the upper level ridge will be centered across the
Four Corners, but with a northerly flow aloft coupled with a
moist south to southeasterly flow near the surface, expect a
chance for showers and thunderstorms each day of the weekend especially
in the afternoon and evening hours. Some storm activities may
continue through the overnight hours as the atmosphere remains
unstable with enough instability. Expect heavy rainfall in areas
where there are strong thunderstorms present. Higher rainfall
amounts will be across the high terrain where the forcing is
greater while moderate rainfall is expected across the the
lowlands due to weaker forcing.

At the beginning of next week the center of the upper level ridge
will then move up into the northern Great Basin while the
elongated positively tilted trough of low pressure stretches all
the way from the Northeast into the South Plains. On Monday,
moisture will continue the push into our area that will continue
our thunderstorm chances. Expect scattered to numerous
thunderstorm activities at time as the flow aloft sets up the our
typical monsoon pattern. Storms may continue Monday night into
early Tuesday morning due to a very unstable atmosphere. Tuesday
into to Wednesday, the upper level ridge shifts slightly to the
north while a low gets cut of from the main flow to our east. This
low will eventually begin to work its way westward undercutting
this ridge on Wednesday. Overall, conditions looks to be unsettled
with the the highs continuing to be below the climatological
normal for this time of the year due to increased cloud coverage
and rain cool air. Expect anywhere between .25 and 2.0 inches of
precipitation by the end of the period.

&&

.FIRE WEATHER...
Monsoonal moisture will be the main feature affecting the weather
over the next several. Coverage of showers and thunderstorms will
again be mainly confined to areas west of the Continental Divide and
the Gila region on Thursday and possibly Friday before becoming more
widespread over the weekend. As the intrusion of moisture continues,
minimum relative humidity will remain above 20% across the whole
area. Also, the additional cloud cover and rain chances will lead to
temperatures about 5 to 10 degrees below normal for July.
Ventilation rates will be generally good, with some areas having
rates in the poor to fair categories.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 96  75  94  75 /  10  20  30  30
Sierra Blanca           95  69  90  68 /  10  20  30  20
Las Cruces              93  70  92  70 /  20  20  30  20
Alamogordo              94  70  92  70 /  20  20  40  20
Cloudcroft              72  51  71  53 /  30  30  60  20
Truth or Consequences   91  70  92  71 /  50  30  50  30
Silver City             82  63  84  62 /  70  50  70  40
Deming                  93  67  93  68 /  40  40  40  30
Lordsburg               91  68  90  67 /  60  50  60  40
West El Paso Metro      95  74  95  75 /  20  20  30  30
Dell City               97  72  96  71 /  10  20  30  20
Fort Hancock            98  74  97  73 /  10  20  30  30
Loma Linda              91  69  88  69 /  10  20  30  20
Fabens                  97  75  96  75 /  10  20  30  20
Santa Teresa            94  72  93  71 /  20  20  30  30
White Sands HQ          94  74  93  73 /  20  20  40  30
Jornada Range           92  66  92  71 /  20  20  40  20
Hatch                   94  71  94  71 /  40  30  40  20
Columbus                93  72  92  70 /  30  30  30  30
Orogrande               94  71  93  71 /  10  20  30  20
Mayhill                 80  59  80  58 /  50  30  50  20
Mescalero               81  58  81  58 /  50  30  60  20
Timberon                81  57  79  56 /  20  20  50  20
Winston                 83  59  85  59 /  70  40  70  30
Hillsboro               86  67  89  66 /  60  30  50  30
Spaceport               92  67  92  69 /  30  20  40  20
Lake Roberts            81  59  85  58 /  80  50  80  40
Hurley                  84  64  86  62 /  70  50  60  30
Cliff                   89  61  92  60 /  70  50  80  40
Mule Creek              84  65  87  63 /  70  60  80  40
Faywood                 85  67  87  65 /  60  40  60  30
Animas                  90  67  89  66 /  60  60  60  50
Hachita                 90  67  89  66 /  50  50  50  40
Antelope Wells          90  67  89  66 /  50  50  60  50
Cloverdale              84  64  84  63 /  70  60  70  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through this evening for NMZ401>406-408.

TX...None.
&&

04-Lundeen/01-Fausett
Hazardous weather outlook, Jul 15, 11:58 AM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1158 AM MDT Thu Jul 15 2021

NMZ407-409>417-TXZ418>424-161800-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1158 AM MDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will occur over
the region this afternoon and evening. Storms will produce periods
of moderate to heavy rainfall, small hail, and wind gusts up to 50
mph. Heavy rainfall may lead to localized flooding along
drainages, arroyos, low water crossings and poorly drained low
lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any observed hazardous weather to this
office and local law enforcement.

NMZ401>406-408-161800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Eastern Black Range Foothills-
1158 AM MDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will occur this
afternoon and tonight. Periods of heavy rainfall from some of the
storms has a potential to produce flash flooding over the Gila
Region and the Bootheel. Primarily affected areas will be along
drainages, arroyos, low water crossings and poorly drain areas. A
Flash flood watch is in effect for the area through midnight
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any observed hazardous weather to this
office and local law enforcement.

Lundeen

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:12 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 15, 12:58 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 15, 1:53 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 15, 2:37 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 15, 3:21 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Jul 15, 3:37 PM MDTSpecial Weather StatementEPZLuna23 min
Jul 15, 4:19 PM MDTSpecial Weather StatementEPZHidalgo26 min
Jul 15, 4:37 PM MDTSevere Thunderstorm WarningEPZHidalgo38 min
Jul 15, 4:43 PM MDTSpecial Weather StatementEPZSierra32 min
Jul 15, 5:05 PM MDTSevere Thunderstorm WarningEPZHidalgo, Luna40 min
Jul 15, 5:32 PM MDTSpecial Weather StatementEPZHidalgo28 min

Nearby

Flash Flood Warnings in New Mexico, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.